Georgia, 2009

Tornado and Hail in Georgia, October 15, 2009

October 15, 2009 · NWS FFC · 2 events in 1 county or zone

A stationary front was located across the northern Gulf of Mexico. A fast westerly flow aloft was present across the region with a broad upper trough evident across the mid-south region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary front was located across the northern Gulf of Mexico. A fast westerly flow aloft was present across the region with a broad upper trough evident across the mid-south region. An unusually warm, moist air mass was present across central and south Georgia. The upper trough combined with the unstable, moist atmosphere to result in thunderstorm development during the afternoon and evening. One of the storms became severe and produced severe hail and an isolated tornado in the central Georgia county of Sumter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 15, 5:20 PM EST, 30 minutes earlier.

Area forecast discussion, Oct 15, 5:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT THU OCT 15 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MODELS IN AGREEMENT WITH AN UPPER TROUGH DEEPENING OVER THE EASTERN
U.S. THROUGH SATURDAY. THE ASSOCIATED COLD FRONT STILL TO OUR NORTH
AND WEST WILL MOVE THROUGH THE CWA TONIGHT TAKING THE PRECIP WITH
IT. MUCH COLDER AIR WILL MOVE INTO THE STATE FRIDAY THROUGH
SATURDAY. THERE APPEARS TO BE ENOUGH MOISTURE AT H8 BEHIND THE
SYSTEM TO PRODUCE ISOLATED SHOWERS OVER THE MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT. TEMPERATURE ALOFT SHOULD BE COLD ENOUGH THAT
IN THE HIGHER ELEVATIONS SOME OF THE RAIN SHOWERS COULD BE MIXED
WITH SNOW SHOWERS HOWEVER NO ACCUMULATION IS EXPECTED AS GROUND
TEMPERATURES WILL REMAIN ABOVE FREEZING. GUIDANCE TEMPS LOOK ON
TRACK AND ARE ACCEPTED.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ONLY CHANGE NOTED WAS THAT THE SYSTEM MOVING INTO THE SOUTHEAST
BY MID WEEK HAS SLOWED DOWN WHICH BOTH THE GFS/ECMWF INDICATE. WILL
TAKE OUT PRECIP ON WEDNESDAY NIGHT AND LEAVE IT IN ON THURSDAY.
OTHERWISE NO CHANGES ARE PLANNED ON THE LONG TERM.

&&

.AVIATION...
BAND OF STRONG CONVECTION ALREADY MOVING SOUTH OF THE TAF SITES
SHOULD NOT BE AN ISSUE FOR THIS FORECAST PERIOD. MVFR TO IFR
CONDITIONS WILL PREVAIL AT THE BEGINNING OF THIS FORECAST PERIOD.
IFR TO LIFR CONDITIONS WILL DEVELOP ACROSS THE MAJORITY OF THE
FORECAST AREA BY 06Z. CONDITIONS WILL BEGIN IMPROVING AFTER 14Z WITH
MAINLY UNLIMITED VISIBILITY AND MVFR CEILINGS BY 18Z. WINDS WILL BE
SHIFTING TO A MORE WESTERLY DIRECTION ACROSS THE FORECAST AREA AS A
COLD FRONT SWEEPS ACROSS FROM NORTHWEST TO SOUTHEAST. WIND SPEEDS
WILL INCREASE BEHIND THE FRONT WITH 10 TO 15 KT SUSTAINED WINDS
AREAWIDE BY 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  62  42  58  39 /  40  10   0  10   5
ATLANTA         50  59  41  55  40 /  40   0   0   0   5
BLAIRSVILLE     44  54  36  50  33 /  20  20  20  20  20
CARTERSVILLE    47  58  40  55  36 /  30  10   0  10   5
COLUMBUS        60  68  45  61  42 /  70   5   0   0   5
GAINESVILLE     48  60  41  54  39 /  30  10   5  10  10
MACON           57  71  45  61  41 /  70   5   0   0   5
ROME            49  59  42  55  36 /  30  10  10  10   5
PEACHTREE CITY  50  62  40  56  36 /  50   0   0   0   5
VIDALIA         62  71  48  61  45 /  60  20   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Oct 15, 9:15 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT THU OCT 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 AM EDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEDGE OF HIGH PRESSURE EXTENDING INTO GEORGIA WILL BEGIN TO WEAKEN
ITS GRIP AS A COLD FRONT PUSHES INTO NORTH GEORGIA BY LATE
AFTERNOON... THEN ACROSS CENTRAL GEORGIA THIS EVENING.

.PRIMARY HAZARDS...
THE MORE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING WILL BE GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON
LINE. WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY THUNDERSTORM
THAT DEVELOPS THIS AFTERNOON OR EVENING.

.DISCUSSION...
A WEDGE OF COOL...STABLE AIR WILL REMAIN OVER NORTH AND MUCH OF
CENTRAL GEORGIA INTO EARLY AFTERNOON. THIS WILL HELP LIMIT THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY... EXCEPT ACROSS THE
FAR SOUTHERN PORTIONS OF CENTRAL GEORGIA...WHERE WEAK INSTABILITIES
WILL DEVELOP DURING THE AFTERNOON AND EVENING...WITH CAPES OF 500 TO
1000 EXPECTED IN AN ENVIRONMENT CHARACTERIZED BY MODERATE VERTICAL
WIND SHEAR. THIS MAY RESULT IN A FEW STRONG STORMS WITH GUSTY
WINDS... GENERALLY DEVELOPING AHEAD OF A COLD FRONT THAT WILL PUSH
ACROSS NORTH AND CENTRAL GEORGIA FROM LATE AFTERNOON THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 15, 3:36 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT THU OCT 15 2009

GAZ066-067-078-152100-
436 PM EDT THU OCT 15 2009

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN HARRIS...
TROUP AND MERIWETHER COUNTIES UNTIL 500 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF JONES CROSSROADS...MOVING EAST AT
40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARRIS...TROUP AND MERIWETHER COUNTIES THROUGH 500 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNONVILLE...LONG
CANE...WHITESVILLE-PINE LAKE...SMITHS CROSSROAD...BAUGHS
CROSSROADS...JONES CROSSROADS...HAMILTON...STOVALL...PINE
MOUNTAIN-CALLAWAY GARDENS...PINE MOUNTAIN VALLEY...F.D. ROOSEVELT
STATE PARK AND DURAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Oct 15, 5:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT THU OCT 15 2009

GAZ091-092-103-104-152300-
631 PM EDT THU OCT 15 2009

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER...
WEBSTER...SCHLEY AND MARION COUNTIES UNTIL 700 PM EDT...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCH HILL...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
SUMTER...WEBSTER...SCHLEY AND MARION COUNTIES THROUGH 700 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SEMINOLE...DUMAS...
PRESTON...CHURCH HILL...DRANEVILLE...PLAINS...FRIENDSHIP...CONCORD...
SHILOH...AMERICUS...BUMPHEAD AND LA CROSSE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 107 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Sumter

When
October 15, 5:50 PM EST to 5:58 PM EST
Where
Sumter County, 1 mi WNW of Americus to 1 mi ESE of Americus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.075, -84.246

The Sumter County Sheriff observed quarter-sized hail in the Americus area.

Tornado, Sumter

When
October 15, 6:00 PM EST to 6:08 PM EST
Where
Sumter County, 1.17 mi W of Maddox to 0.96 mi ESE of Maddox
Rating
EF1
Path length
2.11 mi
Path width
100 yd
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
32.000, -84.250

The Sumter County Emergency Management Director confirmed that an EF1 tornado touched down and tracked a little over two miles across the southern part of the county. The tornado touched down approximately five miles south of Americus near U.S. Highway 19. A grocery store on U.S. Highway 19, just south of McLittle Bridge Road, suffered a collapsed wall and roof damage. A large tree also fell on a forestry building near the location. A nearby home also suffered minor damage. The tornado continued to a point approximately 5.5 miles southeast of Americus or near Georgia Highway 377. Approximately 50 to 100 trees were uprooted along the path of the tornado. Some power lines were also down along the path of the tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203951, 203952.